Discontinuing drug treatmentsBMJ 2014; 349 doi: https://doi.org/10.1136/bmj.g7013 (Published 21 November 2014) Cite this as: BMJ 2014;349:g7013
All rapid responses
An elderly friend (dob 29.1.29) suffered a stroke in 2007, resulting in right side paralysis, loss of sight, and urinary retention necessitating a catheter. He was fitted with a ‘flip-flow’ valve, enabling him to visit the toilet independently. After two years the catheter was changed to the supra-pubic position: a district nurse had difficulties inserting it correctly in the usual place, which necessitated an emergency admission to hospital and an operation. After three more years relatively trouble free with his catheter, he then suffered ‘by-passing’ of urine from the supra-pubic exit, resulting in much discomfort, embarrassment, and several urgent interventions from healthcare staff. One was during the Christmas period 2012 when he had to call NHS24 for help at home. A catheter with a larger diameter was fitted. This resulted in no improvement.
Eventually he was referred by his GP to a urologist in 2013. This too did not help. While beforehand he was able to use a flip-flow valve, now he had to have a leg-bag, which meant that a carer was needed every four hours to empty it. Also, most unfortunately, the hospital visit appeared to have caused a serious urinary tract infection resulting in loss of memory. He had to accept that the only practical thing to do was to use incontinence pads, which he found embarrassing. His wife and carers also found them difficult to fit, since they are not constructed to deal with a leak in the middle of the abdomen.
However, a routine annual visit to his GP early in 2014 revealed that his cholesterol was very low (total 3.7). Why therefore was he still prescribed statins? He suggested that he might not need them. The GP agreed. His blood pressure was also perfectly acceptable: so why was he on beta-blockers? His GP agreed that these also were not necessary. He had been on both drugs (simvastatin and bisoprolol fumarate), as well as Warfarin, since his stroke, when they had been prescribed by his consultant.
After a week or so without the statins or beta-blockers his carer noticed that (a) his urine, which had formerly been rather thick and dark coloured, was now pale and healthy-looking. Moreover, the leaks had stopped. After six months his cholesterol was retested, and had remained very low (still only 3.8).
So the repeated prescription of statins (and beta-blockers) had clearly caused more harm than good: unnecessary visits to hospital, a consultation with a urologist, an emergency visit to hospital on a Sunday when he had a urinary tract infection (picked up on the previous hospital visit), and the humiliation of many leaks, the wearing of pads, and a lot of tedious laundry. The only winners were the pharmaceutical companies. The losers were the NHS for the unnecessary expense of prescriptions and hospital consultations, and the patient for the discomfort and embarrassment of the leaks, not to mention the extra work on the part of his carers.
This story illustrates that polypharmacy can well cause more harm than good, in the form of waste of money and resources, and particularly, totally unnecessary stress on the part of patients and carers. It is also interesting that none of the healthcare professionals involved with his care during the six years since his stroke thought to look at the list of adverse effects for simvastatin and bisoprolol fumarate, both of which include renal impairment. It was the patient himself and his carer who finally asked the right questions. As the BMJ noted in an editorial of 14 May 2013 (‘Let the patient revolution begin’), ‘Patients can improve healthcare: it’s time to take partnership seriously.’ I should add that the patient has given permission for his story to be told, and it has also been checked by his (new) GP.
Editorial note: Patient consent obtained.
Competing interests: No competing interests
When my father was 88, he was hospitalized for dizziness, which occurred after his medication was increased. In the hospital, he was given more medication which made him confused, frightened, and incoherent. Then his doctor transferred him to a nursing home, where he was dirty, crying, begging people to hold his hand, and listed as DNR (Do Not Resuscitate) -- and given still more medication.
I convinced the doctor at the nursing home to discontinue all medication, and I hired a private nurse to give my father an organic diet, rich in fruits, vegetables, grains, beans, nuts, and seeds. In three days, my father made such a miraculous recovery, that the nurses on the ward didn't recognize him. When I called to speak to my father, he was back to his old self, and told me that he was bored and looking for a card game. My father was discharged the next day, and died several years later, while relaxing peacefully at home.
In retrospect, my father’s acute deterioration was caused by polypharmacy and poor diet. When these factors were reversed, my father’s health improved dramatically. I encourage my colleagues to pay more attention to the dangers of polypharmacy and poor diet, especially in the elderly.
Competing interests: No competing interests